Is metformin a part of why I cannot lose weight?

Dr. William Sullivan


Metformin is the most common medication used initially for the treatment of type 2 diabetes. It works by decreasing the amount of glucose that is released by the liver. It can be quite effective in improving diabetes control – it may lower one’s A1C by up to 1.0-1.5%. The side effects of metformin are primarily GI upset and loose bowel movements. If one develops loose bowel movements on metformin, often this side effect will improve over time. However, there are some individuals that are unable to tolerate metformin due to persistent GI side effects. An advantage of metformin is that it is not associated with causing low blood glucose levels. Also, metformin tends to be weight neutral so there is no weight gain associated with it. As metformin is not associated with weight gain and does not affect one’s ability to lose weight, it would be important to talk to your healthcare provider about other factors which might be contributing to your difficulty losing weight. Perhaps a dietitian appointment to review your meal plan or meeting with an exercise physiologist to review physical activity plan would be helpful. Remember to discuss these with your healthcare provider.

2 replies

Sugar Nana
Sugar Nana 2014-01-21 16:52:19 -0600 Report

Good info! I've been having upper GI trouble since my diagnosis in May. I've started taking a probiotic and eating some yogurt everyday and it seems like it has helped.

tomysgyrl 2013-04-27 11:16:02 -0500 Report

pardon my ? but what is GI? My mother takes this medicine and suffers from loose bowel and gastritis